MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY
Model Number BMK6F105BER130
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation of the returned benchmark revealed catheter was fractured, and the complaint was confirmed.Evaluation revealed that the distal fractured segment was not returned for evaluation.Based on the returned condition and the reported event, the root cause of this damage could not be determined.Penumbra products are visually inspection during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a medical procedure using a benchmark 6f 071 delivery catheter (benchmark).During the procedure, it was reported that the distal end of the benchmark broke off into the patient¿s artery.It is unknown how the procedure was completed.
 
Event or Problem Description
The patient was undergoing a medical procedure using a benchmark 6f 071 delivery catheter (benchmark) and a diagnostic catheter in the right subclavian artery.During the procedure, the diagnostic catheter and the benchmark were advanced together in the target location with the diagnostic catheter inside the benchmark.It was reported that the physician experienced resistance advancing the catheters in the mid-upper arm.Then, the diagnostic catheter was removed, and selective angiography was performed using the benchmark.The angiography revealed inadvertent selection of a small artery arising from the branch of a right brachial artery.Verapamil was then used to aid removal of the benchmark and to alleviate any vasospasm.After administration of verapamil, the physician attempted to withdraw the benchmark; however, the distal end of the benchmark broke leaving the retained fragment in the right arm.The benchmark appeared to be fractured and unraveled, leaving a small inner coil fragment from the catheter tethered from the upper arm to the arterial access site at the right wrist.It is unknown how the procedure was completed.
 
Additional Manufacturer Narrative
Please note that this complaint was submitted to the fda by the user facility with the following reference number: 1001510000-2021-8025 the following sections are being updated based on additional information included in the user facility report submitted to the fda: 1.Section b.Box 5.Describe event or product problem.2.Section e.Box 4.Initial reporter also sent report to fda.2.Section g.Box 3.Report source.3.Section h.Box 6.Results code 1, results code 2, results code 3 & results code 4.4.Section h.Box 6.Conclusions code 1.5.Section h.Box 10/11.Narrative/corrected data.Evaluation of the returned benchmark confirmed that the catheter was fractured.Based on the ovalization and lack of stretching at the fracture site, it is likely that the device became fractured after it was kinked.The inadvertent selection of a small artery as indicated in the reported complaint may have contributed to resistance during the procedure.If the device is forcefully retracted against resistance, damage such as kink and a subsequent fracture of the device upon retraction.The distal fractured segment was not returned for evaluation.Penumbra products are visually inspection during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12872326
Report Number3005168196-2021-02686
Device Sequence Number6025128
Product Code DQY
UDI-Device Identifier00814548014029
UDI-Public00814548014029
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/13/2024
Device Model NumberBMK6F105BER130
Device Catalogue NumberBMK6F105BER130
Device Lot NumberF106264
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2021
Supplement Date Received by Manufacturer12/01/2021
Initial Report FDA Received Date11/24/2021
Supplement Report FDA Received Date12/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005